Alert archive / Minnesota / Heat Advisories in 2024

Heat Advisory 2, NWS Twin Cities, MN

June 24, 202411 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jun 24, 2024, 2:24 AM CDT for 11 counties in Minnesota. It took effect at Jun 24, 2024, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2024, 2:24 AM CDT (07:24 UTC)
In effect from
Jun 24, 2024, 1:00 PM CDT
Expired
Jun 24, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Faribault County, MN, Lac qui Parle County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS73 KMPX 240724
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
224 AM CDT Mon Jun 24 2024

MNZ054-056-064-065-073>075-082-083-091-092-241930-
/O.NEW.KMPX.HT.Y.0002.240624T1800Z-240625T0100Z/
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Redwood-Brown-
Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of St Peter, Fairmont, Olivia, Madison, New
Ulm, Blue Earth, Mankato, Granite Falls, Montevideo, Redwood
Falls, and St James
224 AM CDT Mon Jun 24 2024

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS 
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of central, south central, southwest, and west 
  central Minnesota.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Strus
1 follow-up statement
050 
WWUS73 KMPX 241918
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
218 PM CDT Mon Jun 24 2024

MNZ054-056-064-065-073>075-082-083-091-092-250100-
/O.CON.KMPX.HT.Y.0002.000000T0000Z-240625T0100Z/
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Redwood-Brown-
Nicollet-Watonwan-Blue Earth-Martin-Faribault-
Including the cities of Olivia, Madison, Mankato, St Peter,
Fairmont, New Ulm, Granite Falls, Blue Earth, St James, Redwood
Falls, and Montevideo
218 PM CDT Mon Jun 24 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103.

* WHERE...Portions of central, south central, southwest, and west 
  central Minnesota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Dunleavy

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jun 23, 11:07 PM CDT, 3 hours 17 minutes earlier. Its key messages:

  • Slight Risk (Level 2/5) of severe thunderstorms Monday evening. Uncertainty remains due to a conditional setup but if storms develop they'd likely be severe given the environment.
  • Active pattern continues with another round of widespread rainfall Thursday afternoon through Friday night.
  • Local river levels remain on the rise following the recent rainfall. River flooding remains a concern, as several sites have yet to crest in moderate or major flood stage.
Area forecast discussion, Jun 23, 11:07 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Sun Jun 23 2024

.KEY MESSAGES...

- Slight Risk (Level 2/5) of severe thunderstorms Monday
  evening. Uncertainty remains due to a conditional setup but if
  storms develop they'd likely be severe given the environment.

- Active pattern continues with another round of widespread
  rainfall Thursday afternoon through Friday night.

- Local river levels remain on the rise following the recent
  rainfall. River flooding remains a concern, as several sites
  have yet to crest in moderate or major flood stage.

&&

.DISCUSSION...
Issued at 353 PM CDT Sun Jun 23 2024

Isolated thunderstorms have developed across northeast Minnesota and
may track through portions of eastern MN and western WI this
afternoon. These showers miss the majority of us, but the unlucky
few will see brief downpours and a few flashes of lightning.
Elsewhere, temperatures have warmed in the upper 70s and lower 80s
with scattered CU and dry conditions. Northwest winds have produced
a few gusts up to 20 mph and winds will taper off this evening.

For tonight, the forecast remains dry with lows in the 60s for most
of us. Some patchy fog cannot be ruled out in W WI given the recent
stretch of wet weather and light winds forecast tonight. By
daybreak, a warm front will lift through the region with
southeasterly winds ramping up by Monday morning. Some guidance
tracks elevated convection into west central MN that dissipates by
mid-morning. There isn't enough confidence to reflect this in the
PoPs, but if this does happen it'll add additional complexity to
Monday's severe weather setup.

On Monday, a complex conditional (boom or bust) severe weather setup
Monday evening across MN and NW WI. SPC's mid-day update to the Day
2 severe weather outlook has maintained a Slight Risk (level 2 out
of 5)across most of Minnesota and all of northwest Wisconsin after
collaboration with the SPC. However, there was an addition of sig
wind hatching over central Minnesota & western Wisconsin that I'll
expand on later. Aloft, a shortwave trough over the Canadian
prairies will trek east during the day. It'll bring a cold front
through the Dakotas and into Minnesota Monday afternoon. In the warm
sector, warm air advection increases across the Upper Midwest Monday
morning, resulting in a very warm and humid day on tap with highs in
the mid 80s to low 90s out in W MN. Moisture transport will push
surface dewpoint temperatures level moisture to the warm sector res
in the the upper 60s to mid 70s by mid-afternoon. Guidance continues
to advertise an impressive thermodynamic environment in the warm
sector. 12Z HREF develops strong to high-end instability with MLCAPE
values pushing 4000-5000+ J/kg. This high-end instability would
favor a severe risk should thunderstorms develop, but will they?
CAMs offer a few different scenarios for Monday afternoon into
Monday night. Global models offer additional solutions that we can
infer the outcome from. So I'll do my best to break down the
potential scenarios similarly to what the previous shift did.

Forecast soundings highlight an impressive EML building across much
of south central Minnesota during the daytime, effectively capping
the extreme instability and limiting convection across the MPX CWA.
Looking at the 700hPa layer offers support to this with temperatures
between 14 to 16c by 21Z Monday. The capping is present in all of
the models I've looked at so why are we concerned about potential
severe? Let's dive into the potential outcomes for Monday's severe
threat below:

1) Scenario #1 is the most likely scenario given the environment in
place, but it doens't guarantee severe wx in the MPX cwa. In this
scenario, Monday is very quiet across south central Minnesota and
western Wisconsin under the cap. Most of us have to combat the heat
and humidity while instability builds in beneath the cap. Further
northwest, the approach of a cold front in northwest Minnesota will
be the focus for convection during the mid-afternoon/evening hours,
likely developing along the northern edge of the instability axis.
Differences exist in where this axis will setup will could have big
implications for where the convection tracks Monday evening. Once
storms develop over NW MN, they will be able to intensify quickly
into a MCS that would be capable of producing potentially
significant damaging winds as it tracks along the CAPE gradient
across central MN into NW WI. However, if it's further north, it
would keep the severe storms in FGF/DLHs forecast areas. Regardless
of where storms develop, the track of said complex of storms would
likely move southeast along the CAPE gradient, with an expected
growth along the MCS as the nocturnal low-level jet strengthens into
the evening. This solution would mean a threat for severe weather
would be Monday evening, but the threat would persist well into the
night if the storm complex can maintain it's cold pool.

2) This is the slightly less favored, but still possible. Some
models maintain elevated convection across the Dakotas into western
Minnesota Monday morning. There is some possibility that convection
makes it into W MN and continue east along the instability axis
lifting north Monday morning. If this were to happen, we could be in
for a round of storms, possibly strong, before they taper out by
late morning. This would impact the location of the warm front and
recovery potential across the area. This would further throw a
wrench into the setup for the remainder of the day and add
additional complexity. This scenario would likely see development
of isolated to scattered elevated thunderstorms on the nose of the
nocturnal LLJ Monday late evening into Tuesday morning across
central and southern MN. These could post a severe hail threat but
little to no wind concern given the stable nocturnal boundary layer.

The continued Slight Risk from the SPC represents some of the
uncertainty expressed above with the overall setup, however given
the extreme instability, steep lapse rates, and adequate shear would
support any convection becoming severe if a convective event may
unfold. The SPC did add an area of sig wind hatching across central
MN and NW WI. This represents the potential for a higher end MCS
solution with damaging winds, but other threats such as large hail
and a few tornadoes will also be in play. It was hinted at in the
SWODY2 update that tonight's SPC update could begin to ramp up the
severe risk if confidence increases. The pattern does support the
potential for a long-lived MCS wind producer across the region IF
storms can develop and organize before sunset. Finally, storms may
produce heavy rain given the ample moisture forecast to be present,
however the progressive nature of the storm motion should limit the
flash flood threat. Additional rises in area rivers would also delay
crests.

Tuesday and Wednesday offer a break from the active pattern as
high pressure builds in for the middle of the week. Temperatures
remain warm on Tuesday, in the 80s, but we'll see highs in the
upper 70s on Wednesday. Thursday and Friday, a large system will
move into the Plains on Thursday. Large scale warm advection
sets up on the return flow Thursday afternoon. A low pressure
will move into the Dakotas late Thursday, setting the table for
another round of thunderstorms Thursday night into Friday. This
system may threaten to produce additional rounds of heavy rain
given favorable moisture transport & forcing aloft. The WPC's
Day 5 Excessive Rainfall Outlook supports this potential with a
Marginal Risk across most of Minnesota and western Wisconsin,
along with a Slight Risk across southern Minnesota/northern
Iowa. Unfortunately, the concern for additional flash flooding
and river flooding remains with us for the foreseeable future.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1107 PM CDT Sun Jun 23 2024

Clear skies, light winds will continue tonight. Some patchy fog
is possible in WI, especially EAU. Otherwise, gusty southeast
winds by Monday afternoon with SCT low level CU and BKN mid
level clouds. Potential is increasing for a cluster of
thunderstorms to develop late Monday afternoon over eastern ND
or northwest MN, then become a fast moving line of severe
thunderstorms along and north of I-94 Monday evening. A PROB30
has been introduced for all TAFs except RWF and MKT for now.

KMSP...No significant concerns tonight. Light winds will shift
southeast overnight then increase and gust 25-30 kts late
morning and afternoon. A PROB30 has been introduced for the
potential for a line of severe storms Monday evening.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NW 10-15 kts.
WED...VFR. Wind NW 5-10 kts.
THU...VFR. MVFR/-TSRA likely Thursday night. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...Borghoff
Hazardous weather outlook, Jun 23, 2:31 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Sun Jun 23 2024

MNZ054-056-059-060-062-064>070-073>078-082>085-091>093-241945-
Lac Qui Parle-Chippewa-Wright-Hennepin-Ramsey-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
231 PM CDT Sun Jun 23 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Tonight.

Most rivers across southern Minnesota are currently flooding due
to recent heavy rainfall. Do not drive through flooded roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values near 100 degrees will be possible over west
central Minnesota Monday afternoon.

There is a Slight Risk (2/5) for severe weather Monday evening.
In addition to severe weather, brief heavy downpours are expected
as well, but storms are expected to be moving fast enough to
limit the flash flooding threat.

Another period of active weather is expected Thursday afternoon
through Friday night. Severe weather and localized flash flooding
will be possible once again.

River levels will continue rising through late next week with
some locations reaching moderate or major flood stage. Additional
rain could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-055-057-058-061-063-WIZ014>016-023>028-241945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Anoka-
Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
231 PM CDT Sun Jun 23 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values near 100 degrees will be possible over west
central Minnesota Monday afternoon.

There is a Slight Risk (2/5) for severe weather Monday evening.
In addition to severe weather, brief heavy downpours are expected
as well, but storms are expected to be moving fast enough to
limit the flash flooding threat.

Another period of active weather is expected Thursday afternoon
through Friday night. Severe weather and localized flash flooding
will be possible once again.

River levels will continue rising through late next week with
some locations reaching moderate or major flood stage. Additional
rain could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:34 AM CDTFlash Flood WarningMPXBlue Earth24 hr
Jun 24, 12:07 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Freeborn, Goodhue and 11 more13 hr

Nearby

Heat Advisories in Minnesota, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.